I am sure many of you have read recent articles about the huge increase in fentanyl related overdose deaths in the province, with 120 in 2014 and 50 in January/February 2015 alone.
As an example, I have linked an article that discusses what Albertans are facing right now — “Alberta’s worsening fentanyl crisis cripples middle class families as doctors struggle to keep up

Sounds pretty scary — and it is! First let’s talk about what fentanyl is. It is a pain medication, a synthetic opioid that is often used for severe chronic pain and in palliative/end of life care. It is 100 times stronger than morphine and 20 times stronger than oxycodone. Heroin, cocaine, oxycodone, and other drugs can be cut with fentanyl, in powder, liquid or pill form. It often comes in similar packaging or looks the same so you may not know what you really getting. Because of its high toxicity — and many users do not know what they are using may contain fentanyl — the risk of overdose is high. Any type of opiate use can cause an overdose in small portions, not just fentanyl. Other opioids include: heroin, oxycodone, morphine, hydromorphone, methadone, and many other derivatives.

Signs of opiate overdose include: slowed or cessation of breathing, blue colouring of the lips and fingertips, inability to wake the person to awareness, choking or vomiting, severe gurgling or snoring sounds, constricted/tiny pupils, cold or clammy skin, and seizures.
If you see anyone experiencing these symptoms, they might be overdosing and require immediate medical attention.

So what can be done? Take home naloxone kits and overdose training!
Overdose prevention training is much more than just practical tips, and naloxone is much more than just a lifesaving antidote. With these tools, people who use drugs are empowered, and control is placed in their hands. People become agents for positive change.

Naloxone is an opioid antagonist; this means that it blocks opioid receptors. If a person is experiencing an opioid overdose, naloxone can possibly break them out of their condition. Naloxone has no potential for misuse. Naloxone only works on opioids, meaning that if a person is not taking any opioids and gets injected with naloxone, nothing will happen.

Naloxone has been approved for use in Canada for over 40 years and is on the World Health Organization (WHO) List of Essential Medicines. Great Britain and Germany were the first nations to distribute naloxone to opiate users beginning in 1995. In 2005, Streetworks of Edmonton started the first community based naloxone distribution program, which then lead to further expansion across Canada.

In Alberta, the provincial government has approved a one year funding cycle for new naloxone projects across the province to aid in providing essential training, as well as take-home naloxone kits for users of opiates at risk of overdose.

So folks, big changes are coming! Please stay tuned to see how these new projects all roll out in the upcoming months!

For more information on the naloxone project, here’s a quick look at what is going on at CAANS in Red Deer — “Alberta effort to ease fentanyl OD epidemic rests on naloxone.”

References